Florida, 2016

Lightning Strike in Florida, July 27, 2016

July 27, 2016 · NWS TBW · 1 event in 1 county or zone

Scattered storms crossed the Tampa Bay region during the early evening. A lightning strike from one of these storms sparked a fire to a house in Palm Harbor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered storms crossed the Tampa Bay region during the early evening. A lightning strike from one of these storms sparked a fire to a house in Palm Harbor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 27, 7:30 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 27, 7:30 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
830 PM EDT WED JUL 27 2016

.DISCUSSION...

WV imagery shows drier air moving over the peninsula this evening
and is reflected in this evenings sounding below a moist layer at
300mb that is likely some blowoff cirrus. Even with the drier air
aloft moisture remains in the lower levels from 700 mb and below
with PW at nearly 2 inches. The wind flow continues mostly easterly
into the upper levels. With that said, thunderstorms developed along
the immediate west coast sea breeze with very little developing over
the inland areas. The remaining convection should be tapering off in
the next two hours. The models show the upper ridge that has quelled
convection remaining over the state into Friday and then weakening.

&&

.AVIATION...
Coastal convection that developed inland continues to threaten
airports with brief activity. That threat should taper off iwthin
the next two hours. Then VFR conditions expected for all areas
through Thursday morning.

&&

.MARINE...
Weak high pressure over the region will keep the gradient weak the
rest of the week and weekend for light winds and slight seas. Main
concern will again be late afternoon or early evening showers and
storms where conditions may be locally rough in the vicinity of any
thunderstorms.

&&

.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&

CP/TF/AM
Hazardous weather outlook, Jul 27, 3:32 AM EST, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
432 AM EDT WED JUL 27 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-280845-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
432 AM EDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST CENTRAL AND
SOUTHWEST FLORIDA THIS AFTERNOON. THUNDERSTORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

The radar

The Tampa radar (KTBW), 51 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pinellas

When
July 27, 7:30 PM EST
Where
Pinellas County, 1.61 mi SE of Palm Harbor
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
28.063, -82.722

Dunnellon Fire Rescue reported a fire to a house on Lake Shore Drive in Palm Harbor that was suspected to be caused by a lightning strike. The fire did minor damage before being extinguished.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639894.